As with many prescription medications, Vicodin has a wide range of side effects ranging from common and expected to rare and severe. And when Vicodin is abused and taken in a manner not intended, many of these side effects can cause lasting damage to the body and mind and even be potentially deadly.
Of the more common effects, lightheadedness and sleepiness are to be expected, as is mild constipation (especially after an individual first begins taking the drug.) Often, as the body becomes accustomed to Vicodin these effects can be controlled if the user takes the drug only as directed by their physician.
However, the severe side effects can be extremely dangerous, and they most often occur when Vicodin is taken in a manner not recommended, such as taking too much or mixing it with alcohol and other drugs. Given the way Vicodin affects the receptors in the brain as well as the central nervous system it’s easy, once a level of tolerance has been reached, to overdose on the drug. Bloody or cloudy urine; a change in consciousness; chest pain or discomfort and cold and clammy skin are all signs that someone is in danger of overdosing on Vicodin. Additionally, should the user exhibit decreased awareness or responsiveness; extreme drowsiness (where they cannot be woken up); a general feeling of illness; increased sweating; unpleasant breath odor; irregular heartbeat; or fainting, they should seek emergency medical attention immediately. In the most extreme cases of Vicodin overdose, the user will have no blood pressure or pulse, no muscle tone or movement, will not be breathing and will have sudden decrease in the amount of urine produced.
Because Vicodin contains acetaminophen as one of its main active ingredients, the potential for severe and irreversible liver damage is a distinct possibility when the drug is abused or when an overdose occurs. Signs of liver damage from an overdose of acetaminophen include loss of appetite and nausea and vomiting—too often these symptoms are discounted because they mimic those of the flu. When acetaminophen is metabolized a metabolite, which is toxic to the liver, is created. Ideally the liver is able to process the toxic substance and eliminate it from the body, but often it is unable to do so due to genetic problems interfering with liver function or because too much acetaminophen has been ingested, leading to more of the toxic compound than the liver can handle.
If any unusual symptoms occur when an individual begins or continues taking Vicodin they should inform their health care provider immediately. And in the case of an overdose, it’s vital they seek emergency medical care, as many of these side effects can cause long and lasting damage to body and the brain.